Alert archive / Kentucky / Tornado Warnings in 1998
Tornado Warning 53, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Jun 12, 1998, 9:55 PM CDT for Henderson County, Union County, Kentucky. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 1998, 9:55 PM CDT (02:55 UTC)
- Expired
- Jun 12, 1998, 11:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
Counties Henderson County, KY, Union County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 10:06 PM CDT | Thunderstorm Wind 52 | Uniontown, KY | A barge operator on the Ohio River reported a gust to 60 MPH. |
| Jun 12, 10:18 PM CDT | Hail 0.75 | Henderson, KY | |
| Jun 12, 10:25 PM CDT | Thunderstorm Wind 52 | Henderson, KY | Numerous trees were blown down in and east of Henderson. Trees fell on vehicles at several locations in the city. East of the city, roads were blocked by downed limbs. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 6:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1825 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1473 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
871 WFUS1 KPAH 130254 RRA TORPAH KYC101-225-130400- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 955 PM CDT FRI JUN 12 1998 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * TORNADO WARNING FOR... HENDERSON COUNTY IN WESTERN KENTUCKY NORTHERN UNION COUNTY IN WESTERN KENTUCKY * UNTIL 1100 PM CDT * AT 952 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG INDICATIONS OF A TORNADO 20 MILES SOUTHWEST OF EVANSVILLE OR JUST NORTH OF UNIONTOWN KENTUCKY...MOVING EAST AT 40 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... SMITH HILLS AROUND 1010 PM CDT NEAR HENDERSON BY 1030 PM CDT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 12, 1:15 PM CDT, 8 hours 40 minutes earlier.
Area forecast discussion, Jun 12, 1:15 PM CDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 115 PM CDT FRI JUN 12 1998 MAIN FORECAST CONCERNS TODAY CENTER AROUND THUNDERSTORMS TONIGHT INCLUDING FRONTAL PROGRESS. CLEAR SKIES DURING THE AM HOURS ALLOWED SURFACE TEMPS AND INSTABILITY TO REACH MAXIMUM VALUES POSSIBLE FOR INITIATION OF SCATTERED THUNDERSTORMS LATE THIS AFTERNOON/EVENING. ADAP INDICATED H5 LI/S OF ABOUT -8 ACROSS AREA AT 17Z. NSAT 2KM VIS SHOWED CU DEVELOPING OVER SOUTHWEST IL WHERE ADAP SHOWED BEST SURFACE MOISTURE CONVERGENCE AND EAST OF LAKE IN KY...OTHERWISE SKIES LARGELY CLEAR AT MIDDAY. BEST DYNAMICS...MOISTURE AND INSTABILITY FOR THUNDERSTORM DEVELOPMENT CONTINUES TO BE OVER THE NE PART OF THE FA. COLD FRONT FROM NW IL TO ABOUT CENTRAL MO AT 18Z SHOULD SPEED UP AS SHORT WAVE MAKES A DECISIVE SOUTHEAST MOVEMENT NEXT 12 HOURS. MODEL GRIDDED DATA SHOWED LITTLE MOISTURE RECOVERY OVER SE MO WITH DRYING (30% RH AT 850-500/60-50% LOW LEVEL RH) PUSHING EAST INTO MOST OF FA BY 06Z. THIS MAY PRECLUDE THUNDERSTORM DEVELOPMENT OVER SOUTHEAST MO WITH INCREASING CHANCES NE TOWARD SOUTHWEST IN. EXPECT THUNDERSTORMS TO BE OVER ACROSS E PART OF FA BY MIDNIGHT OR SHORTLY THEREAFTER. MOS TEMPS LOOKS OK CONSIDERING FASTER PROGRESSION OF FRONT/DRY AIR. RLS
In the hours before
Local storm report, Jun 12, 7:49 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
749 PM CDT FRI JUN 12 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0733 PM DE SOTO IL .5 INCH HAIL
06/12/98 JACKSON MARBLE SIZED HAIL. RELAYED
BY JACKSON CO EMA.
0740 PM CISNE IL WIND DAMAGE
06/12/98 WAYNE TREES DOWN 4E CISNE.
REPORTED BY WAYNE CO ESDA.
0740 PM DE SOTO IL 1 INCH HAIL
06/12/98 JACKSON QUARTER SIZED HAIL
COVERING THE GROUND.
REPORTED BY SPOTTERS.Special weather statement, Jun 12, 7:55 PM CDT, 2 hours before
ILZ075>078-080>094-INZ081-082-085>088-KYZ004>022-MOZ076-086-087- 130200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 755 PM CDT FRI JUN 12 1998 ...TORNADO WATCHES REMAIN IN EFFECT...MAINLY NORTH OF A LINE FROM CAPE GIRARDEAU MISSOURI TO MADISONVILLE KENTUCKY... A SEVERE THUNDERSTORM WITH TORNADIC POTENTIAL WAS IN THE MARION CARBONDALE AREA OF SOUTHERN ILLINOIS AT 730 PM. OTHER SEVERE STORMS WERE LOCATED JUST NORTH OF A LINE FROM MOUNT VERNON TO MT. CARMEL ILLINOIS. ALL STORMS WERE MOVING EAST SOUTHEAST AT 35 MPH. HAIL THE SIZE OF QUARTERS...DAMAGING WINDS TO 60 MPH...AND FUNNEL CLOUDS HAVE BEEN REPORTED WITH THESE STORMS DURING THE PAST FEW HOURS. A TORNADO WATCH CONTINUES UNTIL 900 PM ALONG AND NORTH OF A LINE FROM CAPE GIRARDEAU MISSOURI TO SHAWNEETOWN ILLINOIS. ANOTHER TORNADO WATCH FOR SOUTHWEST INDIANA AND PARTS OF WESTERN KENTUCKY IS IN EFFECT UNTIL MIDNIGHT. IN KENTUCKY...THE WATCH IS MAINLY NORTH OF A MARION KENTUCKY TO CENTRAL CITY LINE. IF A TORNADO WARNING IS ISSUED FOR YOUR AREA OR YOU SUSPECT DAMAGING WINDS ARE APPROACHING...TAKE COVER IN A BASEMENT IF AVAILABLE. IF ONE IS NOT AVAILABLE...GO TO THE SMALLEST ROOM ON THE LOWEST FLOOR. YORK
Local storm report, Jun 12, 8:02 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
802 PM CDT FRI JUN 12 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM MARION WLLMSON CO ARPT IL TORNADO
06/12/98 WILLIAMSON ILLINOIS STATE POLICE
REPORTED A TORNADO ON OR
NEAR THE GROUND AT
HIGHWAYS 13 AND 148Local storm report, Jun 12, 8:17 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
817 PM CDT FRI JUN 12 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM WEST SALEM IL 50 MPH TSTM GUST
06/12/98 EDWARDS REPORTED BY EDWARDS CO
SHERIFF.
0810 PM PATTON IL TORNADO
06/12/98 WABASH TORNADO REPORTED NEAR
PATTON BY SKYWARN
SPOTTERS.Local storm report, Jun 12, 8:21 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
821 PM CDT FRI JUN 12 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0818 PM PRINCETON IN
06/12/98 GIBSON FUNNEL CLOUD REPORTED OVER
STATE ROAD 64 NEAR THE
WALMART ON THE NORTHWEST
SIDE OF PRINCETONLocal storm report, Jun 12, 8:52 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
852 PM CDT FRI JUN 12 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0849 PM HARRISBURG IL
06/12/98 SALINE FUNNEL CLOUD 12 MILES
SOUTH OF HARRISBURGThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 9:48 PM CDT | Severe Thunderstorm Warning | PAH | Henderson | 57 min |
| Jun 12, 10:02 PM CDT | Severe Thunderstorm Warning | PAH | Ballard, McCracken | 58 min |
| Jun 12, 10:40 PM CDT | Severe Thunderstorm Warning | PAH | Carlisle | 50 min |
| Jun 12, 10:54 PM CDT | Severe Thunderstorm Warning | PAH | Graves, Hickman | 66 min |
| Jun 12, 11:27 PM CDT | Severe Thunderstorm Warning | PAH | Calloway, Marshall | 48 min |
| Jun 12, 11:35 PM CDT | Severe Thunderstorm Warning | PAH | Trigg | 55 min |
| Jun 13, 12:11 AM CDT | Flash Flood Warning | PAH | Carlisle | 3 hr |
Nearby
Tornado Warnings in Kentucky, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.